Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 97, NWS Atlanta, GA

June 3, 20185 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 3, 2018, 6:10 PM EDT for 5 counties in Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 6:10 PM EDT (22:10 UTC)
Expired
Jun 3, 2018, 6:45 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Harris County, GA, Marion County, GA, Muscogee County, GA, Talbot County, GA

The radar

The Atlanta radar (KFFC), 84 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS52 KFFC 032210
SVRFFC
GAC053-145-197-215-263-032245-
/O.NEW.KFFC.SV.W.0097.180603T2210Z-180603T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
610 PM EDT SUN JUN 3 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marion County in west central Georgia...
  Eastern Muscogee County in west central Georgia...
  Northeastern Chattahoochee County in west central Georgia...
  Southwestern Talbot County in west central Georgia...
  Southeastern Harris County in west central Georgia...

* Until 645 PM EDT.

* At 610 PM EDT, a severe thunderstorm was located over Ellerslie, or
  11 miles southeast of Hamilton, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hamilton, Waverly Hall, Geneva, North Fort Benning, Upatoi,
  Ellerslie, Flat Rock, Juniper, Cataula, Baughville, Box Springs,
  Midland, Marion Estates, Eelbeck/West Fort Benning and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3276 8495 3278 8476 3250 8445 3236 8481
TIME...MOT...LOC 2210Z 341DEG 15KT 3260 8479 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 2:40 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
240 PM EDT Sun Jun 3 2018

.SHORT TERM /Tonight through Monday Night/...
Main focus of the short term continues to be the convection expected
this afternoon and evening. This activity is associated with a
shortwave moving through the region, and at this time is beginning
to move into far north Georgia from Tennessee. Daytime heating has
been enough to punch through two inversions and provide more than
sufficient instability. Still anticipate portions of central Georgia
to see CAPE in excess of 3000-3500 J/Kg. This unstable environment,
combined with the deep moisture profile and shortwave energy will
allow for at least scattered thunderstorm development, if not more
significant in coverage. Hi-Res short-term models have backed off in
both coverage and intensity, so updated forecast package does have
slightly lower PoPs through the early evening hours. Will continue
to monitor and determine whether further adjustments may be needed.

Unlike yesterday with what ended up being a meek wind threat,
modeled DCAPE over the area approaches 2000 J/Kg today, and could
result in severe storms producing strong damaging winds. SPC does
have the state in a Marginal Risk for severe storms, with wind being
the main concern, and hail also possible.

Beyond this evening, the shortwave moves through and puts the state
in dry northwest flow before high pressure centers over the region.
As a result, benign weather is expected - certainly a welcome change
from the soggy, active pattern the region has been in in recent
weeks.  Temperatures will reach into the 80s Monday, and with dew
points settling into the 50s, overnight lows will be cool.

31

.LONG TERM /Tuesday through Sunday/...
No major changes to the current long term forecast. Previous long
term discussion follows...

17

LONG TERM /Monday Night through Saturday/...

Continued good news in the long term as the dry air sinks farther
south into the area through much of the week with consecutive
days of little to no precipitation expected across north/central
GA. While a closed low drops into New England Tuesday through
Wednesday, the energy associated with this system should stay
well north of the region. It should be noted that there is a weak
impulse rounding this trough in the central CONUS that may
provide enough lift to result in a MCS type complex dropping south
into the Gulf Coast states Wednesday. This should have little
impact in GA, possibly providing an increase in clouds across the
southwestern tier. Confidence on this feature is low at this time,
so have kept the area dry. At the surface high pressure remains
in control through Thursday, eventually shifting offshore.

The closed low/trough pivots off the the coast Thursday through
Friday with weak NW flow aloft as ridging in the desert SW tries
to build further east. Impulses will increase within the northern
stream with better deep layer moisture moving into the region to
end out the week. This will mean a better chance of seeing
showers/thunderstorms Friday into Saturday, especially across
north GA. The coverage however still seems limited given most of
the energy remains to our north.

26

&&

.AVIATION...
18Z Update...
VFR conditions through the period. Challenging precip/TS forecast
as organized convection is expected to impact the state today.
Have continued TEMPO for 20-00z for the metro-Atlanta area, and an
hour or so after for KCSG, KAHN and KMCN. Expect gusty winds
within/near convection, otherwise northwest winds at 8-12kt with
gusts to 20kt. Expect winds to come down somewhat overnight before
increasing back to 9-12kt after 15z. Clearing skies after
afternoon/evening storms will remain VFR through the remainder of
the period, with quiet weather in store through Monday.

//ATL Confidence...18Z Update...
Medium on TSRA potential and timing.
High on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  86  61  84 /  20   0   0   5
Atlanta         65  84  64  84 /  20   0   0   5
Blairsville     56  79  54  80 /  30   0   0   5
Cartersville    60  84  59  84 /  20   0   0   5
Columbus        68  88  64  88 /  30   0   0   0
Gainesville     63  84  62  82 /  20   0   0   5
Macon           68  88  62  88 /  30   0   0   5
Rome            61  84  59  84 /  10   0   0   5
Peachtree City  64  86  60  85 /  20   0   0   5
Vidalia         73  89  67  89 /  30   5   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....17
AVIATION...31
Hazardous weather outlook, Jun 3, 2:45 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
245 PM EDT Sun Jun 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
245 PM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and evening. A
few of these storms could become severe with damaging winds,
frequent lightning and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance of thunderstorms over parts of central Georgia
Thursday afternoon, and across the entire region Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jun 3, 5:28 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      2 W ANNA RUBY FALLS     34.76N  83.75W
05/30/2018                   WHITE              GA   EMERGENCY MNGR

            STATE ROUTE 75 NORTH OF HELEN BETWEEN ROBERTSTOWN AND
            UNICOI GAP WAS CLOSED DUE TO FLASH FLOODING.

&&

EVENT NUMBER FFC1800245

LREAVES
Local storm report, Jun 3, 5:34 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     5 E WALESKA             34.33N  84.47W
06/03/2018                   CHEROKEE           GA   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN IN THE ROAD, BLOCKING ONE LANE
            ON UPPER BETHANY ROAD AT LAND ROAD.

&&

EVENT NUMBER FFC1800246

LREAVES
Special weather statement, Jun 3, 5:34 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
534 PM EDT SUN JUN 3 2018

GAZ102-103-032200-
Stewart GA-Webster GA-
534 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND SOUTHERN
WEBSTER COUNTIES UNTIL 600 PM EDT...

At 534 PM EDT...a strong thunderstorm was near Westville, or near
Lumpkin...moving southeast at 15 mph.

  HAZARD...Winds 40 to 50 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lumpkin, Preston, Richland, Weston, Troutman, Kimbrough, Westville,
Centerpoint, Leveretts and Chambliss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3192 8467 3193 8468 3192 8469 3192 8477
      3193 8477 3208 8486 3217 8468 3195 8444
      3193 8444 3192 8446
TIME...MOT...LOC 2134Z 329DEG 12KT 3206 8473

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jun 3, 6:00 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
600 PM EDT SUN JUN 3 2018

GAZ078-079-089>091-032230-
Chattahoochee GA-Harris GA-Marion GA-Talbot GA-Muscogee GA-
600 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTAHOOCHEE...
EASTERN HARRIS...NORTHWESTERN MARION...SOUTHWESTERN TALBOT AND
NORTHEASTERN MUSCOGEE COUNTIES UNTIL 630 PM EDT...

At 559 PM EDT...a strong thunderstorm was over Ellerslie, or 9 miles
southeast of Hamilton...moving southeast at 15 mph.

  HAZARD...Winds 40 to 50 mph...up to penny sized hail...frequent
           lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hamilton, Talbotton, Waverly Hall, Geneva, Upatoi, Ellerslie,
Juniper, Baldwinville, Cataula, Baughville, Olive Branch, Po Biddy
Crossroads, Box Springs and Midland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3279 8502 3283 8482 3267 8440 3242 8471
TIME...MOT...LOC 2159Z 329DEG 12KT 3264 8480

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 3, 6:03 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
603 PM EDT SUN JUN 3 2018

GAZ033-044-045-055-057-032230-
De Kalb GA-North Fulton GA-Clayton GA-Henry GA-South Fulton GA-
603 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE KALB...NORTH
FULTON...NORTHERN CLAYTON...NORTHERN HENRY AND NORTHEASTERN SOUTH
FULTON COUNTIES UNTIL 630 PM EDT...

At 602 PM EDT...a strong thunderstorm was over East Point, or near
Atlanta...moving southeast at 10 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Jonesboro, East Point, Forest Park, Riverdale, College Park,
Morrow, Hapeville, Lake City, Hartsfield-Jackson Airport, Midtown,
Grant Park-Zoo Atlanta, Candler-Mcafee, Rex, Sweet Auburn, Hidden
Valley Park, Cascade Heights, Lakewood Park, Conley and Little Five
Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3379 8438 3365 8418 3362 8418 3350 8442
      3351 8442 3352 8443 3355 8444 3355 8446
      3370 8456
TIME...MOT...LOC 2202Z 324DEG 11KT 3369 8442

HAIL...0.25IN
WIND...40MPH
Local storm report, Jun 3, 6:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     1 SW DALTON             34.76N  84.98W
06/03/2018                   WHITFIELD          GA   911 CALL CENTER

            A TREE FELL ON POWER LINES NEAR THE INTERSECTION OF
            WALNUT AVENUE AND LAKSESHORE DRIVE.

&&

EVENT NUMBER FFC1800247

LREAVES

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:15 PM EDTSpecial Weather StatementFFCGlascock, Warren30 min
Jun 2, 8:45 PM EDTSpecial Weather StatementFFCCrisp, Dooly30 min
Jun 2, 9:16 PM EDTSpecial Weather StatementFFCCrisp, Dooly29 min
Jun 3, 2:59 PM EDTSpecial Weather StatementFFCWalker31 min
Jun 3, 3:00 PM EDTSpecial Weather StatementFFCWhitfield30 min
Jun 3, 3:02 PM EDTSpecial Weather StatementFFCHall28 min
Jun 3, 3:19 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker26 min
Jun 3, 3:30 PM EDTSpecial Weather StatementFFCCatoosa, Murray, Whitfield30 min
Jun 3, 3:44 PM EDTSevere Thunderstorm WarningFFCCatoosa, Murray, Whitfield31 min
Jun 3, 3:45 PM EDTSpecial Weather StatementFFCGordon30 min
Jun 3, 4:15 PM EDTSpecial Weather StatementFFCCatoosa, Gordon, Whitfield30 min
Jun 3, 4:26 PM EDTSpecial Weather StatementFFCPickens34 min
Jun 3, 4:46 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Gilmer, Gordon, Pickens16 min
Jun 3, 4:50 PM EDTSpecial Weather StatementFFCChattahoochee25 min
Jun 3, 5:11 PM EDTSpecial Weather StatementFFCHarris34 min
Jun 3, 5:22 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Troup38 min
Jun 3, 5:34 PM EDTSpecial Weather StatementFFCStewart, Webster26 min
Jun 3, 6:00 PM EDTSpecial Weather StatementFFCHarris, Talbot30 min
Jun 3, 6:03 PM EDTSpecial Weather StatementFFCClayton27 min
Jun 3, 6:30 PM EDTSpecial Weather StatementFFCHenry30 min
Jun 3, 6:31 PM EDTSpecial Weather StatementFFCClayton14 min
Jun 3, 6:35 PM EDTSpecial Weather StatementFFCMeriwether25 min
Jun 3, 6:45 PM EDTSevere Thunderstorm WarningFFCHenry, Newton, Rockdale30 min
Jun 3, 6:48 PM EDTSpecial Weather StatementFFCMarion27 min
Jun 3, 6:57 PM EDTSpecial Weather StatementFFCTaylor33 min
Jun 3, 7:00 PM EDTSpecial Weather StatementFFCTalbot30 min
Jun 3, 7:02 PM EDTSpecial Weather StatementFFCButts, Jasper, Newton28 min
Jun 3, 7:15 PM EDTSpecial Weather StatementFFCHenry15 min
Jun 3, 7:20 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Jasper, Monroe, Newton, Spalding25 min
Jun 3, 7:22 PM EDTSpecial Weather StatementFFCUpson23 min
Jun 3, 7:35 PM EDTSpecial Weather StatementFFCLamar, Spalding25 min
Jun 3, 7:47 PM EDTSevere Thunderstorm WarningFFCBaldwin, Butts, Jasper, Jones, Lamar, Monroe and 2 more28 min
Jun 3, 7:49 PM EDTSevere Thunderstorm WarningFFCCrawford, Lamar, Monroe, Pike, Spalding, Upson26 min
Jun 3, 7:51 PM EDTSpecial Weather StatementFFCChattahoochee, Stewart39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.